Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 22, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2016, 5:20 PM MDT for San Juan County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2016, 5:20 PM MDT (23:20 UTC)
- Expired
- Aug 5, 2016, 6:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County San Juan County, NM
The radar
The Albuquerque radar (KABX), 164 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
519
WGUS55 KABQ 052320
FFWABQ
NMC045-060015-
/O.NEW.KABQ.FF.W.0022.160805T2320Z-160806T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 PM MDT FRI AUG 5 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN SAN JUAN COUNTY IN NORTHWESTERN NEW MEXICO...
* UNTIL 615 PM MDT
* AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH
FLOODING IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
BLANCO TRADING POST AND EL HUERFANO TRADING POST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY ARROYOS AND STREAMBEDS...LOW WATER CROSSINGS...INTERSECTIONS...
AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AND LOW LYING AREAS.
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
&&
LAT...LON 3642 10765 3609 10798 3617 10819 3654 10809
$$
402 follow-up statements
130 WGUS75 KABQ 060001 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 601 PM MDT FRI AUG 5 2016 NMC045-060015- /O.CON.KABQ.FF.W.0022.000000T0000Z-160806T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN JUAN- 601 PM MDT FRI AUG 5 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR SOUTHEASTERN SAN JUAN COUNTY... AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS STILL PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. LOCATIONS IMPACTED INCLUDE... BLANCO TRADING POST AND EL HUERFANO TRADING POST. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3642 10765 3609 10798 3617 10819 3654 10809 $$ 40
658 WGUS75 KABQ 060013 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 613 PM MDT FRI AUG 5 2016 NMC045-060023- /O.EXP.KABQ.FF.W.0022.000000T0000Z-160806T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN JUAN- 613 PM MDT FRI AUG 5 2016 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN JUAN COUNTY WILL EXPIRE AT 615 PM MDT... FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. MINOR FLOODING WILL CONTINUE THROUGH 700 PM MDT. LAT...LON 3642 10765 3609 10798 3617 10819 3654 10809 $$ 40
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:32 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 5, 3:32 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 332 PM MDT FRI AUG 5 2016 .SYNOPSIS... Showers and thunderstorms with heavy rain will continue across western, central and northern New Mexico into the evening hours. Storms motions will be north to northeast around 10 to 20 mph with flash flooding possible in stronger storms. The monsoon plume will gradually thin over the weekend into next week as drier air seeps in from the southeast and northwest. However, a few afternoon storms will persist over mountain tops before filtering into the valleys. Rain chances will lower but look to trend upward by the latter half of the week. 32 && .DISCUSSION... For central, western and northern areas, including the ABQ metro area, we will see a repeat of previous storm activity tonight. Storms will trend north to northeast with heavy rain across previously saturated locations leading to an increase in flash flooding concerns. Drier air will begin to filter into the state from the SE and NW over the weekend into next week due to high pressure to our east and an upper level trough to our NW. Those features will narrow the monsoonal plume over the weekend. The narrowing of the plume will focus storm development into central NM for the coming days. PWATS will trend downward but heavy rain followed by potential flash flooding will persist as leftover moisture is recycled. Monday and Tuesday, a brief warming and drying trend will commence as drier air over Arizona filters into the Four Corners area, while high pressure relocates over southern NM. From midweek to the latter half of the week, GFS and Euro indicate a possible resurgence of moisture from possible remnants of Earl while the upper level trough tries to dig over the Pacific NW. 12z GFS shows Earl clipping the Baja before exiting into the eastern Pacific with tropical moisture surging northward into the state by the end of the week. The Euro is more bullish on the remnants of Earl tracking northward into the SW region which will provide ample moisture to the our area toward the end of the week. It will be interesting to see what plays out next week but it still remains clear that we could see a return in monsoonal moisture either way. 32 && .FIRE WEATHER... Over the next 24 to 36 hours the monsoon moisture plume to begin to get squeezed from both the east, as high pressure begins to build back from the east, and also from the west as a trough aloft heads east toward CA. Still the recent wet pattern should continue into the weekend with only a relatively modest downturn. Scattered to numerous wet storms will be the rule across across the nw half to two thirds of NM result each afternoon and evening through Sunday, though farther to the se there will be significantly less activity. the central mountain chain westward. Still will be some locally rainfall and localized flash flooding this eve into Saturday eve and perhaps again later Sunday. Models continue to bring drier air into the northwest quarter to third of NM Monday where few if any wetting storms may occur. A decent amount of activity elsewhere though probably a little less so across sw through central and north central NM than what is occurring as of this writing this afternoon. Wetting rain footprints should shrink at least a little starting either Sat or Sun. While they both indicate somewhat of an uptick in wetting rain early to midweek next week, the GFS and ECMWF models are drying things out more late next week than what they indicated Thu due to bringing in a much more westerly flow. But that is a long way off in the fcst model world and may change as we get a little closer in time. && .AVIATION... 18Z TAF CYCLE Moisture feed continuing across much of the fcst area but still maximized from the sw mts to the n central mts and that is for the most part where the more numerous distribution of showers and storms will be this aftn and eve. It may disperse to some degree from that area as the activity slowly diminishes after roughly 03z. Once again mts will be occasionally obscured in heavy rain shafts and even clouds. MVFR and more rarely IFR conditions can also bee expected with the stronger storms. East central and SE plains should generally see the least amount of activity through the fcst period ending at 18z Sat. Lcl MVFR to IFR cigs may develop from the east slopes of the central mt chain westward during approx the 06z to 15Z Sat period. 43 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 61 83 61 89 / 80 50 30 20 Dulce........................... 53 82 49 83 / 90 70 40 40 Cuba............................ 56 82 55 82 / 80 60 60 40 Gallup.......................... 56 82 55 84 / 50 50 30 30 El Morro........................ 52 79 52 80 / 60 60 50 50 Grants.......................... 56 82 55 83 / 50 60 50 40 Quemado......................... 57 82 57 82 / 50 70 60 50 Glenwood........................ 64 89 64 90 / 40 50 40 40 Chama........................... 51 75 48 78 / 90 70 50 50 Los Alamos...................... 60 80 60 81 / 70 60 60 50 Pecos........................... 57 81 56 82 / 80 60 60 40 Cerro/Questa.................... 55 78 53 78 / 60 50 50 50 Red River....................... 50 72 49 73 / 70 60 60 60 Angel Fire...................... 47 74 44 75 / 70 60 60 60 Taos............................ 54 81 52 82 / 60 40 40 30 Mora............................ 55 78 55 78 / 70 60 50 50 Espanola........................ 63 86 62 86 / 60 40 50 30 Santa Fe........................ 60 82 59 82 / 70 50 50 40 Santa Fe Airport................ 60 85 59 85 / 60 40 40 30 Albuquerque Foothills........... 64 87 64 88 / 70 50 50 30 Albuquerque Heights............. 66 88 66 89 / 60 40 40 30 Albuquerque Valley.............. 65 90 65 91 / 60 30 40 30 Albuquerque West Mesa........... 65 89 65 90 / 60 40 50 30 Los Lunas....................... 64 90 64 91 / 60 30 30 30 Rio Rancho...................... 65 89 65 90 / 60 40 50 30 Socorro......................... 67 92 67 93 / 30 30 30 20 Sandia Park/Cedar Crest......... 61 81 61 82 / 80 60 50 40 Tijeras......................... 61 82 61 83 / 80 60 50 40 Moriarty/Estancia............... 58 83 58 84 / 50 50 40 30 Clines Corners.................. 57 83 57 83 / 50 40 30 30 Gran Quivira.................... 61 84 60 85 / 40 40 30 30 Carrizozo....................... 65 89 64 89 / 30 30 20 30 Ruidoso......................... 60 80 59 80 / 30 40 30 30 Capulin......................... 56 83 57 84 / 50 30 40 40 Raton........................... 57 85 55 84 / 50 40 30 30 Springer........................ 58 86 57 87 / 50 30 30 30 Las Vegas....................... 56 84 56 82 / 40 30 30 30 Clayton......................... 65 93 63 91 / 50 10 30 20 Roy............................. 61 89 61 88 / 30 20 30 20 Conchas......................... 68 95 69 96 / 20 20 20 20 Santa Rosa...................... 66 94 66 95 / 20 20 20 20 Tucumcari....................... 70 98 68 98 / 20 10 10 10 Clovis.......................... 68 95 67 94 / 10 5 5 10 Portales........................ 69 96 69 96 / 10 5 5 10 Fort Sumner..................... 69 95 69 95 / 10 5 10 10 Roswell......................... 69 97 69 98 / 5 5 5 10 Picacho......................... 64 92 64 92 / 10 20 10 20 Elk............................. 61 87 61 87 / 10 30 30 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for the following zones... NMZ501>508-510>519-521-524-526-527. && 32/42/43
Hazardous weather outlook, Aug 5, 5:58 AM MDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 558 AM MDT FRI AUG 5 2016 NMZ501>540-061200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 558 AM MDT FRI AUG 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL TODAY...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MUCH OF CENTRAL AND WESTERN NEW MEXICO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING SATURDAY AND SUNDAY...MAINLY ACROSS NORTHERN AND WESTERN PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 11
In the hours before
Local storm report, Aug 5, 2:03 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
203 PM MDT FRI AUG 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD ALMA 33.38N 108.90W
08/04/2016 CATRON NM BURN SCAR SPOTS
HIGH WATER FORCED ROCKS MUD AND DEBRIS OVER CATWALK
ROAD. MINERAL CREEK ROAD WASHED OUT NEAR ALMA.
&&
EVENT NUMBER ABQ1601349
GUYERThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:16 PM MDT | Flash Flood Warning | ABQ | Cibola, McKinley | 119 min |
| Aug 4, 6:46 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 119 min |
| Aug 4, 7:13 PM MDT | Areal Flood Advisory | ABQ | McKinley, San Juan | 2 hr |
| Aug 4, 7:40 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 4, 8:04 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 116 min |
| Aug 4, 8:50 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 115 min |
| Aug 4, 9:21 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 84 min |
| Aug 4, 9:53 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 112 min |
| Aug 5, 11:32 AM MDT | Areal Flood Advisory | ABQ | Lincoln | 118 min |
| Aug 5, 12:23 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 112 min |
| Aug 5, 12:44 PM MDT | Areal Flood Advisory | ABQ | McKinley, Sandoval | 2 hr |
| Aug 5, 1:16 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 89 min |
| Aug 5, 1:26 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora, Taos | 2 hr |
| Aug 5, 2:07 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, Socorro | 113 min |
| Aug 5, 2:33 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval, Santa Fe | 87 min |
| Aug 5, 2:36 PM MDT | Flash Flood Warning | ABQ | McKinley, Sandoval | 2 hr |
| Aug 5, 2:46 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 59 min |
| Aug 5, 3:39 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, San Miguel, Santa Fe | 51 min |
| Aug 5, 4:03 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 117 min |
| Aug 5, 4:09 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe | 51 min |
| Aug 5, 4:33 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval | 87 min |
| Aug 5, 4:52 PM MDT | Areal Flood Advisory | ABQ | Socorro | 53 min |
| Aug 5, 4:58 PM MDT | Areal Flood Advisory | ABQ | Union | 92 min |
| Aug 5, 5:14 PM MDT | Flash Flood Warning | ABQ | McKinley | 61 min |
| Aug 5, 5:28 PM MDT | Flash Flood Warning | ABQ | Socorro | 92 min |
| Aug 5, 5:36 PM MDT | Flash Flood Warning | ABQ | Rio Arriba | 84 min |
| Aug 5, 5:47 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, San Miguel | 88 min |
| Aug 5, 5:55 PM MDT | Areal Flood Advisory | ABQ | Socorro | 95 min |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.